Texas, 2012Flash Flooding and Damaging Winds in Texas, February 18, 2012
February 18, 2012 · NWS HGX · 10 events in 5 counties and zones
A potent upper level low pressure system moving into west Texas produced an early morning band of strong to severe thunderstorms across southeast Texas. These thunderstorms produced numerous reports of wind damage as well as flash flooding across portions of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- $7,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low pressure system moving into west Texas produced an early morning band of strong to severe thunderstorms across southeast Texas. These thunderstorms produced numerous reports of wind damage as well as flash flooding across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 17, 11:21 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 17, 11:21 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1121 PM CST FRI FEB 17 2012
.AVIATION...
MOSTLY IFR CIGS WITH AREAS OF RAIN AND A FEW ISOLATED TSTMS WILL
CONTINUE TONIGHT. EXPECT MORE TSTMS TO DEVELOP AFTER 10Z AS UPPER
LEVEL SYSTEM IN MEXICO BEGINS TO MOVE CLOSER AND WARM FRONT TO OUR
SOUTH BEGINS TO MOVE INLAND. VISIBILITY WILL REMAIN AT MVFR LEVELS
FOR THE MOST PART. COLD FRONT WILL REACH KCLL AROUND 18Z AND THE
COAST AROUND 19/01Z. AFTER THE FRONT PUSHES SOUTH THE
PRECIPITATION IS EXPECTED TO END FROM NORTH TO SOUTH BUT CIGS WILL
REMAIN IN THE IFR RANGE BEYOND 19/06Z.
&&
.PREV DISCUSSION... /ISSUED 953 PM CST FRI FEB 17 2012/
UPDATE...
AREA OF HEAVIER PRECIPITATION THAT MOVED THROUGH THE COASTAL
COUNTIES EARLIER THIS EVENING HAS MOVED OFFSHORE AND IS EXITING
OUR COASTAL WATERS. ADDITIONAL RAINFALL IS DEVELOPING ACROSS OUR
SOUTHWESTERN COUNTIES THIS EVENING BUT THE GREATEST COVERAGE OF
RAINFALL REMAINS TO THE NORTH OF OUR REGION ALONG A LINE ROUGHLY
FROM WACO TO CORSICANA. THIS AREA IS ROUGHLY ALONG THE EXPECTED
TRACK OF THE 850MB LOW AND WILL LIKELY SEE PRECIPITATION MOVING
THROUGH FOR MUCH OF THE OVERNIGHT HOURS.
THE MAIN QUESTION REMAINS THE ULTIMATE LOCATION OF THE EXPECTED
SOUTHERN SWATH OF HEAVIER PRECIPITATION. MODEL GUIDANCE REMAINS
SOMEWHAT SPLIT AS TO THE ULTIMATE LOCATION OF THIS
FEATURE...EITHER JUST OFFSHORE OR ACROSS OUR COASTAL COUNTIES.
WITH THE SURFACE WARM FRONT BEGINNING TO MAKE ITS WAY ONSHORE
ACROSS SOUTHEAST TEXAS WE WOULD EXPECT TO SEE IT ACT AS A FOCUS
FOR THE HEAVIER RAINFALL AMOUNTS AS THE UPPER LEVEL LOW MOVES
CLOSER LATE TONIGHT AND EARLY SATURDAY. WITH THIS IN MIND WILL
KEEP CURRENT POPS IN PLACE FOR TONIGHT AND SATURDAY. ONLY CHANGES
TO THE PREVIOUS FORECAST WERE TO LOWER MIN TEMPS TONIGHT ACROSS
OUR NORTHEASTERN COUNTIES. 38
PREV DISCUSSION... /ISSUED 549 PM CST FRI FEB 17 2012/
AVIATION...
MESSY WEATHER TONIGHT AND MUCH OF SATURDAY. AREA OF MOSTLY LIGHT
RAIN MOVING THROUGH SOUTHEAST TEXAS CURRENTLY. EXPECT THIS TO MOVE
EAST OF THE REGION BEFORE 04Z WITH VCSH CONTINUING. AS THE WARM
FRONT LIFTS NORTH EXPECT PCPN TO INCREASE WITH TWO AREAS OF PCPN.
ONE AREA NEAR THE COAST AND ANOTHER AREA FURTHER TO NORTH IMPACT
KCLL AND KUTS. THIS PCPN WILL DEVELOP AFTER 06Z AND WILL CONTAIN
SOME TSRA AND WIDESPREAD RAIN. CIGS FOR THE MOST PART WILL BE MVFR
WITH IFR IN AREAS OF PCPN. FRONTAL SYSTEM WILL MOVE OFF THE TX
COAST BEFORE 19/00Z BUT RAP AROUND CLOUDS AND SOME PCPN WILL STILL
PERSIST IN SOME AREAS SO LOW CLOUDS WILL BE SLOW TO CLEAR OUT SAT
AFTERNOON. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT WITH GUSTS
TO 22KNOTS MAINLY AFTER 22Z.
PREV DISCUSSION... /ISSUED 314 PM CST FRI FEB 17 2012/
DISCUSSION...
AT 20Z...A WARM FRONT EXTENDED FROM CRP TO NEAR PSX AND THEN EAST
ACROSS THE GULF. THE FRONT HAS BEEN MOVING SLOWLY NORTH AND WILL
LIKELY SERVE AS THE FOCUS FOR HEAVY RAIN OVERNIGHT. SHRA/TSRA ARE
BEGINNING TO DEVELOP AND THE CONVECTION WILL INCREASE IN COVERAGE
AND INTENSITY AS THE UPPER LOW OVER NORTHERN MEXICO SHIFTS EAST
TONIGHT AND SATURDAY. SURFACE LOW PRESSURE WILL DEVELOP OVER
NORTHERN MEXICO AND THIS FEATURE WILL MOVE UP THE COAST OVERNIGHT.
STRONG LOW LEVEL CONVERGENCE WILL DEVELOP TONIGHT AND HEAVY RAIN
IS EXPECTED TO FOCUS ALONG AND NORTH OF THE WARM FRONT IN THE
CONVERGENT ZONE. PW VALUES ARE PROGGED TO INCREASE TO 1.7 INCHES
BY 12Z SATURDAY. UPPER LEVEL WINDS WILL BECOME STRONGLY DIVERGENT
BETWEEN 06-12Z AS THE UPPER LOW APPROACHES WITH SOUTHEAST TEXAS
LYING IN A WELL DEFINED JET COUPLET. FURTHER NORTH...ANOTHER AXIS
OF HEAVY RAIN WILL LIKELY DEVELOP ALONG THE TRACK OF THE 850 MB
LOW. WRAP AROUND MOISTURE WILL KEEP RAIN OVER THE NORTHERN ZONES
WHILE DRY SLOTTING FURTHER SOUTH SHOULD ALLOW THE RAIN TO END IN
THE EARLY AFTERNOON. AT THIS TIME...FEEL STRATIFORM RAIN WITH
EMBEDDED THUNDER WILL DEVELOP OVER THE NORTH...AND NUMEROUS
SHOWERS AND THUNDERSTORMS WITH CONVECTIVE BURSTS OF HEAVIER RAIN
WILL PREVAIL SOUTH. CURRENTLY FEEL 1 TO 2 INCHES OF RAIN WILL FALL
OVER THE NORTH AND 2 TO 4 INCHES WILL FALL ALONG AND SOUTH OF U.S.
HIGHWAY 59 TOWARD THE COAST. WILL MAINTAIN THE FLOOD WATCH THROUGH
18Z SATURDAY. HPC HAS OUTLOOKED PARTS OF THE UPPER TEXAS COAST IN
SLIGHT RISK FOR EXCESSIVE RAINFALL. IF WEDNESDAYS RAIN EVENT IS
ANY INDICATION...IT WILL ONLY TAKE 2.0 TO 2.5 INCHES OF RAIN IN 3
HOURS TO PRODUCE RUN-OFF AND FLOODING. STORMS CLOSE TO THE COAST
WILL ALSO HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS BUT FEEL
THE HEAVY RAIN IS THE PRIMARY SEVERE WEATHER HAZARD.
CONDITIONS WILL DRY OUT SUN/MON BEFORE ANOTHER MID LEVEL TROUGH
SWINGS THROUGH THE REGION ON TUESDAY/WEDNESDAY. MOISTURE LOOKS
RATHER LIMITED AT THIS TIME BUT WILL CARRY SLIGHT CHANCE JUST IN
CASE. ECMWF AND GFS DIFFER TOWARD THE END OF NEXT WEEK. TOSSED IN
20S FOR NEXT SATURDAY IN CASE THE ECMWF IDEA OF BRINGING ANOTHER
TROUGH ACROSS PANS OUT. 43
MARINE...
EASTERLY FETCH WILL PERSIST INTO TONIGHT...WITH A BRIEF ONSHORE
COMPONENT EARLY SATURDAY BEFORE TURNING STRONG OFFSHORE MID-DAY.
THIS VEERING OF THE WINDS DUE TO A PASSING AREA OF LOW PRESSURE.
LIGHT RAIN WILL BECOME MORE STEADY TONIGHT...PERIODS OF OVERNIGHT
INTO EARLY SATURDAY HEAVY DOWNPOURS AND THUNDERSTORMS. AS THE
PRECIPITATION ENDS TOMORROW MORNING...WINDS WILL TURN OUT OF THE
NORTH AT BETWEEN 20-25 KNOTS SUSTAINED (GUSTS TO AROUND 30 KNOTS)
THROUGH SUNDAY MORNING. HIGH PRESSURE BUILDING DOWN OVER REGION
SUNDAY WILL VEER LIGHT WINDS BACK TO ONSHORE BY MONDAY. THE NEXT
WESTERN SYSTEM WILL BE RIGHT ON THE HEELS OF TONIGHT'S SYSTEM...THUS
RE-TIGHTENING THE INLAND PRESSURE GRADIENT AND INCREASING ONSHORE
WINDS TO SCEC BY MONDAY AFTERNOON. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 54 60 43 62 44 / 100 100 10 0 10
HOUSTON (IAH) 57 65 46 64 44 / 100 100 10 0 10
GALVESTON (GLS) 60 66 49 61 52 / 100 100 10 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM CST SUNDAY FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION SATURDAY AFTERNOON FOR THE
FOLLOWING ZONES: MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 4 PM SATURDAY TO 6 AM CST SUNDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST SATURDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...38
AVIATION/MARINE...34Hazardous weather outlook, Feb 17, 4:04 PM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 PM CST FRI FEB 17 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-182215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
404 PM CST FRI FEB 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
...FLOOD WATCH IN EFFECT FROM 6 PM THIS
EVENING THROUGH NOON SATURDAY...
A WARM FRONT OVER THE WESTERN GULF OF MEXICO WILL PUSH SLOWLY
NORTH TOWARD THE UPPER TEXAS COAST. A DEVELOPING AREA OF LOW
PRESSURE OVER NORTHERN MEXICO WILL MOVE UP THE COAST. THE WARM
FRONT WILL SERVE AS A FOCUS FOR HEAVY RAIN OVERNIGHT. CURRENTLY...
1 TO 3 INCHES OF RAIN IS EXPECTED ALONG AND SOUTH OF U.S. HIGHWAY
59 WITH ISOLATED TOTALS OF 3 TO 5 INCHES. 1 TO 2 INCHES OF RAIN IS
EXPECTED ELSEWHERE ACROSS SOUTHEAST TEXAS.
SOME OF THE STORMS COULD PRODUCE WIND DAMAGE OR EVEN AN ISOLATED
TORNADO SOUTH OF I-10 AS THE SURFACE LOW TRACKS NORTHEAST ALONG
THE COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HEAVY RAINS WILL COME TO END LATE SATURDAY AS A COLD FRONT
SWEEPS OUT MOST OF THE MOISTURE. GUSTY WEST AND NORTHWEST WINDS OF
15 TO 25 MPH OR STRONGER WILL DEVELOP IN THE WAKE OF THE DEPARTING
COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS EVENING THROUGH EARLY SATURDAY AFTERNOON.In the hours before
Special weather statement, Feb 18, 3:20 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 AM CST SAT FEB 18 2012
TXZ177-198-199-180945-
GRIMES-MONTGOMERY-WALKER-
320 AM CST SAT FEB 18 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 316 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF NAVASOTA...MOVING NORTHEAST AT
50 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...ROANS PRAIRIE...
RICHARDS...DACUS...CRABBS PRAIRIE...BEDIAS...ANDERSON...NAVASOTA AND
HUNTSVILLE.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3068 9544 3023 9599 3023 9605 3026 9610
3031 9609 3030 9612 3033 9615 3034 9614
3035 9615 3038 9614 3042 9609 3046 9613
3085 9597 3087 9583
TIME...MOT...LOC 0920Z 217DEG 45KT 3035 9603Thunderstorm Wind, Washington
- When
- February 18, 4:05 AM CST
- Where
- Washington County, 1.28 mi S of Chappell Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.131, -96.268
Thunderstorm winds downed a tree that blocked a county road.
Thunderstorm Wind, Austin
- When
- February 18, 4:08 AM CST
- Where
- Austin County, 0.6 mi E of Bellville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.950, -96.260
Thunderstorm winds downed a tree across a road in Bellville near Highway 36.
Flash Flood, Washington
- When
- February 18, 4:30 AM CST to 5:30 AM CST
- Where
- Washington County, 2.69 mi E of Wesley to 2.9 mi SW of Muellersville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.070, -96.455
FM 109 near Oilfield Road was impassable due to high water.
Thunderstorm Wind, Austin
- When
- February 18, 4:50 AM CST
- Where
- Austin County, 1.23 mi NNE of Wallis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.637, -96.064
Tree was downed on Birch Street due to thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- February 18, 5:13 AM CST
- Where
- Montgomery County, Willis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.420, -95.480
Trees were downed in Willis due to strong thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- February 18, 5:14 AM CST
- Where
- Montgomery County, 2.49 mi WSW of Shenandoah
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 30.160, -95.490
Trees were downed due to thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- February 18, 5:27 AM CST
- Where
- Montgomery County, 3.32 mi NNW of New Caney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 30.195, -95.220
Trees were downed across power lines near the intersection of County Road 242 and Wild Forest Drive.
Thunderstorm Wind, Montgomery
- When
- February 18, 5:30 AM CST
- Where
- Montgomery County, 0.24 mi NNW of Splendora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.233, -95.171
Trees were downed along Duke Road near FM 2090.
Flash Flood, Grimes
- When
- February 18, 6:00 AM CST to 7:00 AM CST
- Where
- Grimes County, 2.99 mi N of Navasota to 3.37 mi NNE of Navasota
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.423, -96.074
FM 3090 was blocked due to high water.
Flash Flood, Fort Bend
- When
- February 18, 9:25 AM CST to 11:00 AM CST
- Where
- Fort Bend County, 1.9 mi N of Richmond to 1.68 mi NNE of Richmond
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.607, -95.745
Water was over the roads along FM 359 and Pitts Road near Melody Lane. Water was rising and threatening residences as nearby creeks were at bankfull.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, February 18 to 19, 2012$201,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Mississippi, February 18, 2012$595,000 · 8 events
- Tornadoes and Flash Flood in Louisiana, February 18, 2012$322,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 18, 2012$68,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Louisiana, February 18, 2012$57,000 · 1 in hail · 10 events
- Damaging Winds and Lightning Strike in Alabama, February 18, 2012$40,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Florida, February 18 to 19, 2012$8,000 · 52 kt wind · 24 events
- Hail and Damaging Winds in Alabama, February 18 to 19, 2012$8,000 · 1 in hail · 4 events
- Flash Flooding in Texas, February 18, 20123 events
- Hail and Damaging Winds in Mississippi, February 18, 2012$8,000 · 1.75 in hail · 3 events
- Damaging Winds in Georgia, February 18, 201260 kt wind · 3 events
- Heavy Snow in Washington, February 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367146, 367147, 367154, 367149, 367150, 367151, 367152, 367153, 367155, 367156.